Illinois, 2009

Hail and Damaging Winds in Illinois, May 7, 2009

May 7, 2009 · NWS ILX · 16 events in 5 counties and zones

A slow-moving cold front triggered thunderstorms across western Illinois during the late afternoon of May 7th. to Effingham line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front triggered thunderstorms across western Illinois during the late afternoon of May 7th. The storms spread southeastward across south-central Illinois during the evening hours, producing numerous reports of large hail and damaging winds mainly along and south of a Petersburg...to Lincoln...to Effingham line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 7, 1:50 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 7, 1:50 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT THU MAY 7 2009

.DISCUSSION...
ISSUED 247 PM CDT THU MAY 7 2009

FORECAST PROBLEM FOR TODAY IS THE PRECIPITATION TONIGHT DUE TO THE
FRONT OUT WEST...AND THE POPS AS THE FRONT MOVES THROUGH REGION.
THEN IN THE EXTENDED...THE CONCERN IS A SYSTEM FOR THE MIDDLE OF
NEXT WEEK.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

IR SATELLITE IMAGERY SHOWS TWO IMPULSES OF INTEREST. THE FIRST IS
THE ONE EXITING IL FROM CENTRAL IN TO SOUTHERN IL...THAT WAS THE
REMAINS OF MCS THAT FIRED LAST NIGHT WEST OF AREA IN PLAINS. AS
CLOUDS WITH THIS SYSTEM REMAINED OVER AREA THROUGH MORNING
HOURS...IT SERVED TO RETARD THE HEATING OVER SOUTHERN 1/2 OF IL
AND KEEP AIR IN THAT REGION MORE STABLE THAN IN NORTH HALF...AS
SHOWN IN SURFACE LIFTED INDEX IN SURFACE DATA. CLOUD DEBRIS IN IR
AND VISIBILE DATA ALSO SHOWS POSSIBLE LIFT OVER BOUNDARY FROM
SOUTHERN IL OVER CENTRAL MO INTO NORTHWEST MO.

SECOND UPPER LEVEL IMPULSE OR WAVE FROM SOUTHEAST MN TO EAST NE
WITH CLUOUDS AND SCT PCPN AHEAD OF IT OVER EAST IA. MSAS SURFACE
DATA ON AWIPS SHOWS APPARENT REINFORCING COOL POOL OUTFLOW
BOUNDARY EAST-WEST OVER NORTHER MO. CLOUDS STREETS AND STRONGER
SOUTHERLY WINDFLOW OVER EAST KS INTO NORTHWEST MO...PLUS THE 2
BOUNDARIES THAT INTERSECT IN THAT AREA...AND UPPER IMPULSE...ALL
SUPPORT BEST POSSIBLE STORM DEVELOPMENT AND SEVERE POTENTIAL IN
THAT AREA EXTENDING INTO NORTHERN MO.

WITH THE UPPER IMPULSE MOVING EAST OVER EAST IA INTO IL...HAVE
INCREASED POPS OVER NORTHERN CWA IN THE EVENING HOURS...BUT SEVERE
POTENTIAL SHOULD BE LIMITED DUE TO LOW LEVEL WIND FIELDS AND
INSTABILITY. STORMS WILL BE SCATTERED THOUGH.

AS FOR THE SOUTHWEST IA ACTIVITY...MODELS DUE BRING THAT
CONVECTION TO THE EAST...INTO THE REGION AFTER MIDNIGHT. HOWEVER
WITH THE EST LOW LEVEL INFLOW REMAINING WEST OF REGION...EXPECT
CONVECTION TO BE IN WEAKING TREND WHEN ARRIVES AND SO KEPT CHC
POPS. TRACK OF ACTIVITY FROM CORFIDI VECTOR PROGS TO BE ESE...MORE
OVER THE SOUTHERN 1/2 OF CWA AFTER MIDNIGHT.

FOR FRIDAY...THE FRONT WILL BE DRAGGING ITS WAY THROUGH THE
REGION. HOWEVER BEST LOW LEVEL INFLOW WILL REMAIN INTO THE AREA TO
THE WEST OVER MO. THAT WILL KEEP HEAVY RAIN CHANCES SOUTH OF CWA
ON FRIDAY. LIKE THE GFS SOLUTION A LITTLE BETTER ON THE QPF THAN
THE NAM. FOR FRIDAY NIGHT...THERE WILL BE ANOTHER WAVE MOVING
THROUGH THE NORTHERN PARTS OF IL...AGAIN BRINGING A CHANCE OF SOME
RAIN.

LONG RANGE...SUNDAY THROUGH THURSDAY

WITH HIGH PRESSURE BEHIND THE FRONT OVER THE REGION...DRY
CONDITIONS WILL BE THE RULE THROUGH EARLY NEXT WEEK. SOUTHERLY
FLOW DEVELOPS BY TUESDAY...WITH A CHANCE OF PCPN TUESDAY NIGHT.
FOR WED INTO THURS...A COLD FRONT WITH A SIGNIFICANT UPPER LEVEL
TROUGH WILL MOVE INTO THE AREA. CONVECTION AHEAD AND WITH THE
FRONTAL PASSAGE WILL BE IN THE AREA. EUR AND GFS MODELS SIMILAR.
HOWEVER GFS SEEMS A LITTLE FAST AND SO WENT MORE WITH A
BLEND...SIDING MORE TOWARD THE EUR TIMING.

GOETSCH
&&

.AVIATION...
ISSUED 1255 PM CDT THU MAY 7 2009

A WEAK COLD FRONT IN CENTRAL WI/IA HAS SCATTERED CONVECTION AHEAD
OF IT OVER THE EASTERN HALF OF IOWA. WEAK COLD FRONT WILL MOVE
INTO CENTRAL IL BY THIS EVENING AND BRING SCATTERED TO ISOLATED
CONVECTION TO CENTRAL IL AIRPORTS FROM 21Z-01Z WITH BEST CHANCE
ALONG I-74. POSSIBLE MCS MAY DEVELOP OVER MO TONIGHT AND SPREAD
EAST ACROSS CENTRAL/SOUTHERN IL OVERNIGHT AND COULD AFFECT THE
I-72 TAF SITES. HAVE SOME FOG RESTRICTING VSBYS TO 1 TO 3 MILES
OVERNIGHT AND EARLY THU MORNING BUT MID/HIGH CLOUDS FROM MCS
SHOULD KEEP DENSE FOG AWAY LIKE WHAT OCCURRED AT CMI EARLY THIS
MORNING. WSW WINDS NEAR 10 KTS THIS AFTERNOON TO BECOME LIGHT
AROUND 5 KTS TONIGHT AND THU MORNING.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 7, 1:52 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
252 PM CDT THU MAY 7 2009

ILZ027>031-036>038-041-081200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
252 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ILLINOIS RIVER WILL REMAIN IN FLOOD FROM HENRY DOWNSTREAM. A
SLOW FALL IS EXPECTED THROUGH THE WEEKEND.

A COLD FRONT WILL MOVE ACROSS CENTRAL ILLINOIS LATE THIS AFTERNOON
AND EVENING...BRINGING A GOOD CHANCE OF THUNDERSTORMS. A FEW
THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER DISTURBANCE WILL MOVE ACROSS CENTRAL ILLINOIS FRIDAY AFTERNOON
AND FRIDAY EVENING...BRINGING A SLIGHT CHANCE OF THUNDERSTORMS TO
THE REGION. THE NEXT CHANCE OF STORMS AFTER THAT WILL BE TUESDAY
NIGHT AND WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED WITH EITHER OF
THOSE SYSTEMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

ILZ040-047-049-050-081200-
CASS-MORGAN-SCHUYLER-SCOTT-
252 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ILLINOIS RIVER WILL REMAIN IN FLOOD FROM HENRY DOWNSTREAM. A
SLOW FALL IS EXPECTED THROUGH THE WEEKEND.

A COLD FRONT WILL MOVE ACROSS CENTRAL ILLINOIS LATE THIS AFTERNOON AND
EVENING...BRINGING A GOOD CHANCE OF THUNDERSTORMS. THERE IS A
SLIGHT RISK OF SEVERE STORMS AS THE COLD FRONT PASSES THROUGH. THE
MAIN HAZARD WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER DISTURBANCE WILL MOVE ACROSS CENTRAL ILLINOIS FRIDAY AFTERNOON
AND FRIDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS TO THE
REGION. THE NEXT CHANCE OF STORMS AFTER THAT WILL BE TUESDAY NIGHT
AND WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED WITH EITHER OF THOSE
SYSTEMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

ILZ042>046-048-051>057-061-081200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
252 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE ACROSS CENTRAL AND EAST CENTRAL ILLINOIS
LATE THIS AFTERNOON AND EVENING...BRINGING A GOOD CHANCE OF
THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE STORMS AS THE COLD
FRONT PASSES THROUGH. THE MAIN HAZARD WILL BE DAMAGING WIND GUSTS
AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER DISTURBANCE WILL MOVE ACROSS CENTRAL ILLINOIS FRIDAY
AFTERNOON AND FRIDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS
TO THE REGION. THE NEXT CHANCE OF STORMS AFTER THAT WILL BE
TUESDAY NIGHT AND WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED WITH
EITHER OF THOSE SYSTEMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ILZ062-063-066>068-071>073-081200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
252 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING SHOULD SUBSIDE AT CLAY CITY ON THE LITTLE WABASH RIVER
BY THIS EVENING.

A COLD FRONT WILL MOVE ACROSS SOUTHEAST ILLINOIS TONIGHT...BRINGING
A GOOD CHANCE OF THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE
STORMS AS THE COLD FRONT PASSES THROUGH. THE MAIN HAZARD WILL BE
DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER DISTURBANCE WILL MOVE ACROSS CENTRAL ILLINOIS FRIDAY AND
FRIDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION.
THE NEXT CHANCE OF STORMS AFTER THAT WILL BE TUESDAY NIGHT AND
WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED WITH EITHER OF THOSE
SYSTEMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT.

HUETTL

The radar

The Lincoln radar (KILX), 43 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Menard

When
May 7, 4:05 PM CST to 4:06 PM CST
Where
Menard County, 2 mi E of Petersburg
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.020, -89.812

Thunderstorm Wind, Menard

When
May 7, 4:10 PM CST to 4:11 PM CST
Where
Menard County, 5 mi E of Greenview
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Mesonet
Coordinates
40.080, -89.655

Several branches were blown down in eastern Menard County.

Hail, Menard

When
May 7, 4:11 PM CST to 4:12 PM CST
Where
Menard County, Petersburg
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.020, -89.850

Thunderstorm Wind, Menard

When
May 7, 4:11 PM CST to 4:12 PM CST
Where
Menard County, Greenview
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
40.080, -89.750

A power pole was knocked down and shingles were blown off a roof.

Hail, Sangamon

When
May 7, 4:23 PM CST to 4:24 PM CST
Where
Sangamon County, 2.14 mi SSW of Williamsville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.920, -89.560

Hail, Sangamon

When
May 7, 4:28 PM CST to 4:29 PM CST
Where
Sangamon County, 2 mi SE of Williamsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.929, -89.523

Hail, Sangamon

When
May 7, 4:36 PM CST to 4:37 PM CST
Where
Sangamon County, 5 mi SE of Williamsville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.899, -89.483

Hail, Sangamon

When
May 7, 5:01 PM CST to 5:02 PM CST
Where
Sangamon County, 2.11 mi SW of Williamsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.930, -89.580

Hail, Sangamon

When
May 7, 5:03 PM CST to 5:04 PM CST
Where
Sangamon County, Divernon
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.570, -89.670

Hail, Christian

When
May 7, 5:32 PM CST to 5:33 PM CST
Where
Christian County, Palmer
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.450, -89.420

Hail, Christian

When
May 7, 5:43 PM CST to 5:44 PM CST
Where
Christian County, 2 mi E of Palmer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -89.382

Hail, Christian

When
May 7, 6:37 PM CST to 6:38 PM CST
Where
Christian County, Stonington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.630, -89.200

Thunderstorm Wind, Cumberland

When
May 7, 7:00 PM CST to 7:01 PM CST
Where
Cumberland County, 3 mi NNE of Neoga
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
39.360, -88.428

Several semi-trailers were blown off of I-57 at milepost 179.

Hail, Shelby

When
May 7, 7:06 PM CST to 7:07 PM CST
Where
Shelby County, 2 mi SSW of Moweaqua
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.593, -89.034

Hail, Cumberland

When
May 7, 7:25 PM CST to 7:26 PM CST
Where
Cumberland County, Toledo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.270, -88.250

Hail, Cumberland

When
May 7, 7:35 PM CST to 7:36 PM CST
Where
Cumberland County, Greenup
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.250, -88.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169041, 169056, 169042, 169055, 169043, 169044, 169045, 169047, 169049, 169050, 169051, 169053, 169060, 169058, 169062, 169063.